Background: Olmesartan, an antihypertensive drug, may be associated with a severe
Objectives: To report a case of Olmesartan enteropathy demonstrated by video capsule endoscopy
distally from the second duodenum along with the whole small bowel before and after drug withdrawal.
Case Presentation: A 81-years-old man was referred for asthenia, chronic watery diarrhea and anasarca
(ascites, pleural effusion and edemas of superior and inferior limb). The only comorbidity was
hypertension treated with Olmesartan. All causes of infective and inflammatory chronic diarrhea
were investigated and excluded. Upper endoscopy was normal; histological examination of the second
portion of the duodenum showed moderate and patchy infiltration of lymphocytes at mucosal
and intra-epithelial level with intermittent partial villous atrophy. The possibility of adverse drug
reaction, estimated by Naranjo scale, showed a score of 7, indicating a strong probability. Olmesartan
was then withdrawn. However, because of severe clinical general condition, we preferred to corroborate
our diagnostic work-up by a non-invasive investigation, i.e. video capsule endoscopy,
which showed jejunal and ileal mucosal alterations (mosaic pattern, diffuse hyperemia, severe edema,
consequent apparent reduced lumen, diffuse thickening of intestinal folds, multiple erosions,
patchy lymphangectasia). After 14 days, the resolution of anasarcatic state and hydroelectrolytic
imbalances was observed. Nine months later, small-bowel video-capsule demonstrated mild mucosal
hyperaemia and mosaic pattern.
Conclusion: Our case could give new insights in the field of Olmesartan associated enteropathy by
highlighting the possibility of distally main lesion location and, therefore, the usefulness of video
capsule endoscopy in the presence of doubtful diagnostic features.